New Jersey, 2009

Flash Flood and Hail in New Jersey, July 17, 2009

July 17, 2009 · NWS OKX · 6 events in 2 counties and zones

An approaching cold front caused a bout of severe weather with isolated flash flooding across Northeast New Jersey in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front caused a bout of severe weather with isolated flash flooding across Northeast New Jersey in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 17, 6:27 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 17, 6:27 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
727 PM EDT FRI JUL 17 2009

.SYNOPSIS...
LOW PRESSURE WILL PASS OVER THE WESTERN SECTION OF THE TRI STATE
REGION OVERNIGHT. THIS SETS THE STAGE FOR A DRY WEEKEND WITH
TYPICAL MID SUMMER TEMPERATURES AS A FRONTAL BOUNDARY BECOMES
INACTIVE OFF THE COAST. THE FRONT IS EXPECTED TO BECOME ACTIVE
AGAIN ON MONDAY INTO AT LEAST THE MIDDLE OF NEXT WEEK RESULTING IN
A RETURN TO UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SHORT RANGE MODELS IN FAIR AGREEMENT. GFS AND REGIONAL GEM APPEAR
TO HAVE GOOD HANDLE ON THE SITUATION AND BASIS FOR THE FCST. LARGE
SYNOPTIC SCALE LOW SCALE MOVES INTO CHAMPLAIN VALLEY BY AM.

HEAVY RAIN OVERNIGHT IS LIKELY THE MAIN THREAT AND WILL MENTION
THIS IN THE HWO...THOUGH DO NOT BELIEVE QPF IS OVER AN INCH ON
AVERAGE.

SEVERE HAIL/WIND THREAT WILL LIKELY DIMINISH BY SUNSET.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
COLD FRONT PASSES EAST OF THE REGION BY SATURDAY MORNING WITH
ONLY A LOW CHANCE NORTH FOR ANY LEFT OVER PCPN IN THE EARLY
MORNING. WHILE THERES A LEFT OVER SURFACE TROUGH OVER THE
REGION...DONT FORESEE MUCH MORE THAN A FEW CONVECTIVE CU. TEMPS
ARE A BLEND OF NAM AND COOLER GFS MOS. LESS HUMIDITY AND TAD
COOLER FOR SUNDAY. OVERALL...LOOKS LIKE A GREAT MID-SUMMER
WEEKEND.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FORECAST MODELS ARE SHOWING A POTENTIAL FOR AN EXTENDED PERIOD OF
UNSETTLED WEATHER DURING THIS TIME.

SYN OPTICALLY...AN UPPER LEVEL TROUGH OF LOW PRESSURE IS FORECAST TO
GRADUALLY DEEPEN EXTENDING S ACROSS THE WESTERN ATLANTIC TROPICAL
WATERS. A BOUNDARY OR FRONT IS FORECAST TO REMAIN NEARLY STATIONARY
JUST OFF THE NJ AND LONG ISLAND COAST AS SMALL WAVES OF LOW PRESSURE
RIPPLE N TO NE ALONG THIS FRONT BRINGING ROUNDS OF HEAVY SHOWERS AND
TSTMS IN A MARITIME TROPICAL AIR MASS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
LOW PRESSURE APPROACHING FROM THE WEST...AND BOUNDARY LAYER WIND
FLOW BACKING TO THE EAST/SOUTHEAST. MOIST BOUNDARY LAYER WITH
SHRINKING T/TD SPREADS SETTING THE STAGE FOR STRATUS AND FOG
DEVELOPMENT. IN ADDITION...WILL NEED TO KEEP AN EYE ON ANY
UPSTREAM CONVECTION. LIKELY IFR CONDITIONS OVERNIGHT MOST
TERMINALS. COLD FRONT THEN PASSES TO THE EAST AND FLOW TURNS TO
THE SOUTHWEST...THEN WEST/NORTHWEST SATURDAY MORNING. ANY LOW
CLOUDS SCOUR OUT AS BOUNDARY LAYER DRIES...AND VFR CONDITIONS
PREVAIL THROUGH THE DAY.

OUTLOOK FOR 00Z SUN THROUGH WED...
SLOW MOVING UPPER LEVEL LOW WILL SPIN OVER THE GREAT LAKES
THROUGH MON...THEN OPEN UP AS IT EXITS. MAINLY VFR BUT PERIODS
OF SUB- VFR ARE POSSIBLE IN SHOWERS/TSTMS FOR QUITE SOME TIME.

&&

.MARINE...
OTHER THAN TSTMS TONIGHT...EXPECT RELATIVELY TRANQUIL WX THIS
WEEKEND. SEAS ON OCEAN MAY APPROACH 5 FT SATURDAY AFTERNOON...BUT
FOR NOW HAVE FORECAST BELOW WAVEWATCH MODEL GUIDANCE AND NO SMALL
CRAFT FOR SEAS. LESS WIND AND SEAS ON SUNDAY.

STATIONARY FRONT BECOMES ACTIVE NEXT WEEK...BUT STILL BELOW SCA
LEVEL CONDITIONS EXPECTED.

&&

.HYDROLOGY...
QPF OVERNIGHT IS EXPECTED TO BE FOCUSED ON THE WESTERN THIRD OF
THE HYDROLOGIC SERVICE AREA. BASIN AVERAGES HERE SHOULD BE NEAR AN
INCH WITH LOCALLY HIGHER AMOUNTS (2 INCHES) IN EMBEDDED
CONVECTION. THERE IS A POSSIBILITY OF LOCALIZED FLASH FLOODING
WITH THE CONVECTION...BUT TOO LOW A CHANCE AND LOCALIZED TO
WARRANT A FLOOD WATCH.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JST
NEAR TERM...JST
SHORT TERM...JST
LONG TERM...GC
AVIATION...PW
MARINE...GC/JST
HYDROLOGY...JST
Hazardous weather outlook, Jul 17, 3:39 PM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
439 PM EDT FRI JUL 17 2009

NJZ002>006-011-NYZ067>076-181000-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
439 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

RAIN WITH EMBEDDED THUNDERSTORMS LATE THIS EVENING INTO THE
OVERNIGHT COULD RESULT IN LOCALIZED FLOODING FROM EXCESSIVE
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-181000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
439 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>007-009-181000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-
439 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EARLY THIS
EVENING. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ008-010>012-NYZ077>081-181000-
NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
439 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JST

In the hours before

Local storm report, Jul 17, 3:02 PM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
402 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             4 N RIDGEFIELD          41.33N 73.50W
07/17/2009  E1.00 INCH       FAIRFIELD          CT   LAW ENFORCEMENT

&&

BC
Local storm report, Jul 17, 3:37 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
437 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             BETHEL                  41.37N 73.41W
07/17/2009  E0.88 INCH       FAIRFIELD          CT   FIRE DEPT/RESCUE

&&

BC
Local storm report, Jul 17, 3:52 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
452 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             OSSINING                41.16N 73.87W
07/17/2009  E1.00 INCH       WESTCHESTER        NY   FIRE DEPT/RESCUE

&&

BC
Local storm report, Jul 17, 4:47 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
547 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             OSSINING                41.16N 73.87W
07/17/2009  E1.00 INCH       WESTCHESTER        NY   FIRE DEPT/RESCUE

0325 PM     TSTM WND DMG     4 W GOLDENS BRIDGE     41.29N 73.75W
07/17/2009                   WESTCHESTER        NY   LAW ENFORCEMENT

            REPORTS OF TREES AND WIRES DOWN ON ROUTE 100 IN SOMERS

0355 PM     HAIL             4 N RIDGEFIELD          41.33N 73.50W
07/17/2009  E1.00 INCH       FAIRFIELD          CT   LAW ENFORCEMENT

0415 PM     HAIL             BETHEL                  41.37N 73.41W
07/17/2009  E0.88 INCH       FAIRFIELD          CT   FIRE DEPT/RESCUE

&&

BC
Special weather statement, Jul 17, 8:35 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
935 PM EDT FRI JUL 17 2009

NJZ002>005-NYZ067>070-180230-
BERGEN-EASTERN PASSAIC-ESSEX-NORTHERN
WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC-
935 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ESSEX...NORTHWESTERN
BERGEN...ORANGE...PASSAIC...PUTNAM...ROCKLAND AND WESTCHESTER
COUNTIES...

AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPATCONG TO BOONTON
TO CALDWELL.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

SMITH

The radar

The Brookhaven radar (KOKX), 117 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Bergen

When
July 17, 8:53 PM EST
Where
Bergen County, 0.54 mi ESE of Oakland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.028, -74.240

Quarter size hail was reported on I-287 in Oakland.

Thunderstorm Wind, Bergen

When
July 17, 9:06 PM EST
Where
Bergen County, 1.47 mi N of Ramsey
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.071, -74.149

Wires were reported down and on fire at the corner of North Central Avenue and Park Street in Ramsey.

Flash Flood, Passaic

When
July 17, 9:15 PM EST to 9:30 PM EST
Where
Passaic County, 0.31 mi SW of Pompton Jct to 0.34 mi WNW of Pompton Jct
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.997, -74.284

In Pompton Lakes, a portion of Lincoln Ave. was closed due to flooding.

Thunderstorm Wind, Bergen

When
July 17, 9:19 PM EST
Where
Bergen County, 0.6 mi SE of Mahwah
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.095, -74.141

Trees and power lines were reported down at the intersection of Miller and Malcolm Roads in Mawah.

Thunderstorm Wind, Bergen

When
July 17, 9:20 PM EST
Where
Bergen County, 0.39 mi SE of Oakland
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.027, -74.244

Trees were reported down on the house, wires and a car located at 49 West Oakland Avenue.

Thunderstorm Wind, Bergen

When
July 17, 9:21 PM EST
Where
Bergen County, 0.69 mi N of Ramsey
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.060, -74.150

Numerous trees and wires were reported down in Ramsey.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189309, 189310, 189547, 189313, 189311, 189312.